Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2003, 8:09 PM EDT for Burke County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 8:09 PM EDT (00:09 UTC)
- Expired
- Jul 21, 2003, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Burke County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3796 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS52 KCAE 220009
SVRCAE
GAC033-220100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 900 PM EDT.
* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MIDVILLE..MOVING NORTHEAST
AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MIDVILLE.
WAYNESBORO.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3277 8247 3264 8231 3301 8183 3322 8211
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:11 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 21, 2:11 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 211 PM EDT MON JUL 21 2003 A MOIST UNSTABLE AIR MASS IN LATE JULY WITH AN APPROACHING UPPER LEVEL SHORT WAVE ... A VIGOROUS ONE AT THAT IS THE RECIPE FOR THUNDERSTORMS. WE SHOULD SEE AN INCREASING CHANCE OF CONVECTIVE ACTIVITY BEGINNING TONIGHT AS A WEAK VORT MAX APPROACHES THE AREA AND CONTINUING THROUGH WEDNESDAY EVENING AS A MORE POTENT UPPER LEVEL TROUGH MOVES EAST INTO S CAROLINA. ON WEDNESDAY...GIVEN THE COLD AIR ALOFT WITH THE UPPER LEVEL TROUGH AND ASSOCIATED INCREASED KINEMATIC FIELDS...ORGANIZED SEVERE WEATHER IS A CONCERN. THE TROUGH SLOWLY LIFTS TO THE NORTH AND EAST ON THURSDAY INTO FRIDAY AND THE THREAT OF CONVECTION DECREASES. FCSTID = 04 CAE 74 88 73 84 / 20 50 50 70 AGS 74 88 72 84 / 20 50 50 70 SSC 74 88 73 84 / 20 50 50 70 OGB 74 88 73 84 / 20 50 50 70 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Jul 21, 6:35 AM EDT, 13 hours 34 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-211224- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 635 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THIS MORNING. REFER TO DENSE FOG ADVISORY ISSUED AT 530 AM UNDER PRODUCT HEADER NPWCAE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AND MOVE INTO THE AREA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY OVER THE SOUTH CAROLINA MIDLANDS AND THE CENTRAL SAVANNAH RIVER AREA OF EAST CENTRAL GEORGIA. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. TTH
In the hours before
Special weather statement, Jul 21, 4:43 PM EDT, 3 hours 26 minutes before
SCZ020-021-212139- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 443 PM EDT MON JUL 21 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES IN SOUTH CAROLINA: FAIRFIELD... NEWBERRY... A STRONG THUNDERSTORM WAS LOCATED NEAR THE CITY OF PEAK AND IS MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL BE MOVING INTO FAIRFIELD COUNTY IN THE NEXT 15 MINUTES. THIS STORM COULD PRODUCE WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.
Special weather statement, Jul 21, 5:58 PM EDT, 2 hours 11 minutes before
SCZ028-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 558 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORM WILL CONTINUE TO IMPACT RICHLAND COUNTY THROUGH 630 PM EDT... AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DENTSVILLE. MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DENTSVILLE THROUGH 630 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. TORRENTIAL RAINS UP TO ONE INCH MAY CAUSE MINOR STREET FLOODING AND REDUCED VISIBILITIES.
Special weather statement, Jul 21, 6:41 PM EDT, 1 hour 28 minutes before
SCZ015-016-022-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 641 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT KERSHAW...LANCASTER...CHESTERFIELD COUNTIES THROUGH 705 PM EDT... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL KERSHAW...SOUTHERN LANCASTER COUNTIES. THE STORM IN KERSHAW COUNTY IS EXPECTED TO IMPACT WESTERN CHESTERFIELD COUNTY BY 655 PM. THE STORMS ARE MOVING NORTHEAST AT 15 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. HAIL TO ONE HALF INCH IS ALSO POSSIBLE. TORRENTIAL RAINS UP TO ONE AND A HALF INCHES MAY CAUSE MINOR STREET FLOODING AND REDUCED VISIBILITIES.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.